Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 83, NWS Lake Charles, LA

May 22, 2008Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 1:18 PM CDT for Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2008, 1:18 PM CDT (18:18 UTC)
Expired
May 22, 2008, 2:00 PM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX

What was reported inside it

TimeReportWhereRemark
May 22, 1:51 PM CDTHAIL 0.754 Nnw Rosepine, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 221819
SVRLCH
LAC011-115-TXC351-221900-
/O.NEW.KLCH.SV.W.0083.080522T1818Z-080522T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
118 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  BON WEIR...
  NORTHWESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES  MERRYVILLE...
  WESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES  LEESVILLE...

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF MERRYVILLE...AND MOVING
  NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF NEW LLANO AND 6 MILES WEST OF LEESVILLE BY 200 PM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3129 9344 3116 9316 3057 9347 3066 9378
TIME...MOT...LOC 1818Z 205DEG 20KT 3090 9349

$$

SNAVELY
1 follow-up statement
000 
WWUS54 KLCH 221839
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT THU MAY 22 2008

LAC011-115-TXC351-221900-
/O.CON.KLCH.SV.W.0083.000000T0000Z-080522T1900Z/
VERNON LA-BEAUREGARD LA-NEWTON TX-
138 PM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EAST CENTRAL NEWTON COUNTY...AND NORTH CENTRAL BEAUREGARD AND
WESTERN VERNON PARISHES...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR EVANS...OR ABOUT 10 MILES NORTHWEST OF 
ROSEPINE...MOVING NORTHEAST AT 23 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3129 9344 3116 9317 3115 9316 3109 9320
      3107 9321 3092 9330 3091 9330 3073 9340
      3073 9373
TIME...MOT...LOC 1838Z 205DEG 20KT 3100 9343

$$

SNAVELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:15 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 22, 10:15 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1015 AM CDT THU MAY 22 2008

.DISCUSSION...REGIONAL 88DS SHOW SCATTERED RW/TRW ASSOCIATED WITH
ADVANCING SHORTWAVE ABOUT TO MOVE INTO THE TX ZONES...WITH
ADDITIONAL CONVECTION NOTED OVER THE COASTAL WATERS MAINLY WEST OF
MARSH ISLAND. ADJUSTED POPS FOR THE REMAINDER OF TEH MORNING TO
BETTER SUIT ONGOING TRENDS...WITH HIGHEST POPS ACROSS SE TX.
CONTINUED INHERITED POPS FOR THE AFTERNOON WITH HIGHEST POPS OVER
THE ERN 1/2 OF THE AREA AS THE SHORTWAVE CONTINUES TO MOVE E/NE
ACROSS THE AREA.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT THU MAY 22 2008/

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS RATHER LARGE AND DEEP (983MB) SFC LOW
OVER THE TX/OK PANHANDLES...WHICH IS KEEPING WINDS UP WEST OF THE
SABINE INTO TX...AND COASTAL WATERS. TEMPS ACROSS THE REGION ARE
RATHER WARM...WITH SE TX BPT REMAINING IN THE UPPER 70S.
ELSEWHERE...LOWER TO MID 70S PREVAIL.

CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE APPROACHING TX
COASTAL BEND UPPER LEVEL DISTURBANCE. THIS UPPER LEVEL SHORTWAVE
TROF WILL INTERACT WITH MOISTURE AND A SURFACE TROUGH/WAVE FROM
THE YUCATAN. THE GREATEST MOISTURE AND LIFT APPEARS TO BE OVER
CENTRAL AND SOUTH CENTRAL LA AND POINTS EAST...WHERE THE INHERITED
50% LOOKS GOOD...GRADUALLY DECREASING TO 30% FOR SE TX. WITH THE
INCREASED CLOUD COVER...LEFT HIGHS IN THE UPPER 80S OVER LA...
APPROACHING 90S ACROSS THE INLAND SE TX LAKES REGION.

AS THE DISTURBANCE LIFTS NE OF THE REGION THIS EVENING...POPS WILL
DIMINISH GREATLY OVER SE TX/W LA...WITH 20% LEFT FOR CENTRAL AND
SOUTH CENTRAL LA FOR EARLY EVENING LINGERING CONVECTION.

LEFT A TAD
GREATER POPS FOR FRI AS WELL ACROSS C AND SC LA FOR LINGERING
MOISTURE INTERACTING WITH DAYTIME HEATING AND INSTABILITY.

FOR THE REMAINDER OF THE FORECAST THIS WEEKEND AND EARLY NEXT
WEEK...HIGH PRESSURE AT THE SFC AND ALOFT WILL SETTLE OVER THE
REGION...AND REMAIN DUE TO AN EXPECTED OMEGA BLOCK FORMING. EXPECT ABOVE
NORMAL TEMPS IN THE LOWER TO POSSIBLE MID 90S FOR AFTERNOON
HIGHS...AND LOWER 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 4-5
DEGREES ABOVE NORMAL FOR LATE MAY. LEFT AT LEAST A SLIGHT CHANCE
FOR AFTERNOON SHRA/TSRA EACH DAY THROUGH TUESDAY..AS IT APPEARS
THAT SOME MOISTURE WILL BE AVAILABLE...AS WELL AS POSSIBLE SEA-
BREEZE ACTION. BOTH THE GFS AND ECMWF BRING VERY DRY 1000-500MB
AIR BEGINNING WED...WHICH WILL BASICALLY PUT A LID ON ANY TSRA OR
EVEN SHRA DEVELOPMENT.

THE LATEST 8-14 DAY OUTLOOK FROM THE CLIMATE PREDICTION CENTER
CONTINUES THIS TREND RIGHT INTO THE FIRST FEW DAYS OF JUNE.

DML

AVIATION...
MIFR CEILINGS ALREADY AFFECTING BPT/LCH SITES WITH THE APPROACH OF
THE SHORTWAVE...WITH VCSH BEGINNING 12Z...AND VCTS BY THE
AFTERNOON HOURS AT ALL SITES.

DML/JT

MARINE...
SE WINDS 15-20KT WITH GRADUALLY INCREASING SEAS 4 TO 6 FEET WILL
CONTINUE FOR MOST OF THE DAY...THUS SMALL CRAFT EXERCISE CAUTION
HEADLINED. AS THE PRESSURE GRADIENT RELAXES A BIT BY FRI...SE
WINDS WILL DIMINISH DOWN TO 10-15 KTS...AND SEAS 3-4 FT...THROUGH
EARLY NEXT WEEK. A RATHER PERSISTENT WX PATTERN EXPECTED WITH ONLY
ISOLATED LATE NIGHT/EARLY MORNING NOCTURNAL SHRA/TSRA EXPECTED.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  76  91  77 /  40  10  20  20
KBPT  87  76  91  75 /  40  10  20  10
KAEX  88  72  92  72 /  40  20  20  20
KLFT  88  72  90  74 /  50  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 22, 4:26 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 10:59 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1059 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND GST     18 SSE SABINE PASS      29.50N 93.78W
05/22/2008  E50 MPH          GMZ450             LA   PUBLIC

            OFFSHORE RIG SABINE PASS 10 REPORTED WIND GUSTS OF 45 TO
            50 MPH.

&&

JNUNN
Special weather statement, May 22, 12:14 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 PM CDT THU MAY 22 2008

LAZ051-TXZ181-182-215-216-221815-
CAMERON LA-NEWTON TX-JASPER TX-JEFFERSON TX-ORANGE TX-
1214 PM CDT THU MAY 22 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH..SIGNIFICANT WEATHER
ALERT FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL 115
PM CDT...

AT 1209 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SABINE LAKE...OR ABOUT 4 MILES
EAST OF PORT ARTHUR...MOVING NORTH AT 23 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGE CITY BY 1235 PM CDT
  WEST ORANGE BY 1245 PM CDT
  ORANGE BY 1250 PM CDT
  MAURICEVILLE BY 110 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

25
Local storm report, May 22, 1:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             JASPER                  30.92N 94.00W
05/22/2008  E0.75 INCH       JASPER             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED BY SHERIFFS OFFICE. OCCURRED IN
            THE CITY OF JASPER, IN THE HOLMWOOD AREA.

&&

JNUNN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:24 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu36 hr
May 22, 10:43 AM CDTSpecial Marine WarningLCH32 min
May 22, 12:52 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon23 min
May 22, 1:59 PM CDTSevere Thunderstorm WarningLCHVernon31 min
May 22, 3:25 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides35 min
May 22, 5:01 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 22, 5:22 PM CDTSevere Thunderstorm WarningLCHSaint Martin38 min
May 22, 5:26 PM CDTRiver Flood WarningLCHLafayette, Vermilion15 hr
May 22, 5:57 PM CDTSevere Thunderstorm WarningLCHSaint Martin20 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary17 min
May 22, 12:12 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler63 min
May 22, 12:51 PM CDTSevere Thunderstorm WarningLCHJasper, Jefferson, Newton, Orange24 min
May 22, 1:43 PM CDTSevere Thunderstorm WarningLCHJasper, Newton47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.